Table of Contents Author Guidelines Submit a Manuscript
Journal of Function Spaces
Volume 2016, Article ID 8107657, 7 pages
http://dx.doi.org/10.1155/2016/8107657
Research Article

Blow-Up Phenomena for Nonlinear Reaction-Diffusion Equations under Nonlinear Boundary Conditions

School of Mathematical Sciences, Shanxi University, Taiyuan 030006, China

Received 20 November 2015; Accepted 6 March 2016

Academic Editor: Leszek Olszowy

Copyright © 2016 Juntang Ding. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

This paper deals with blow-up and global solutions of the following nonlinear reaction-diffusion equations under nonlinear boundary conditions: where is a bounded domain with smooth boundary . We obtain the conditions under which the solutions either exist globally or blow up in a finite time by constructing auxiliary functions and using maximum principles. Moreover, the upper estimates of the “blow-up time,” the “blow-up rate,” and the global solutions are also given.

1. Introduction

During the past few decades, the blow-up phenomena for the nonlinear reaction-diffusion equations have been studied by a large number of authors, and the reader is referred to [18] and the references therein. In this paper, we consider the following nonlinear reaction-diffusion problem under nonlinear conditions:where is a bounded domain with smooth boundary , represents the outward normal derivative on , and is the maximal existence time of . Set . We assume, throughout the paper, that is a positive function, is a function, for any , is a nonnegative function, is a nonnegative function, and is a positive function and satisfies the compatibility conditions. Under the above assumptions, the local existence and uniqueness of classical solution of problem (1) were established by Amann [9]. Furthermore, it follows from maximum principle [10] and regularity theorem [11] that the solution is positive and .

Many authors have investigated blow-up and global solutions of nonlinear reaction-diffusion equations under nonlinear boundary conditions and have obtained a lot of interesting results (see, e.g., [1220]). To my knowledge, some special cases of (1) have been studied. Zhang [21] considered the following problem: where is a bounded domain with smooth boundary . By constructing auxiliary functions and using maximum principles, the existence of blow-up and global solutions were obtained under appropriate assumptions on the functions , and . Zhang et al. [22] dealt with the following problem: where is a bounded domain with smooth boundary . Some conditions on nonlinearities and the initial data were given to ensure that exists globally or blows up at some finite time . In addition, the upper estimates of the global solution, the “blow-up time,” and the “blow-up rate” were also established.

In this paper, we study reaction-diffusion problem (1). It is well known that , , , and are nonlinear reaction, nonlinear diffusion, nonlinear convection, and nonlinear boundary flux, respectively. What interactions among the four nonlinear mechanisms result in the blow-up and global solutions of (1) is investigated in this work. We note that the boundary flux function depends not only on the concentration variable but also on the space variable and the time variable . Hence, it seems that the methods of [21, 22] are not applicable for problem (1). In this paper, by constructing completely different auxiliary functions from those in [21, 22] and technically using maximum principles, we obtain the existence theorems of the blow-up and global solution. Moreover, the upper estimates of “blow-up time,” “blow-up rate,” and global solution are also given. Our results can be seen as the extension and supplement of those obtained in [21, 22].

The present work is organized as follows. In Section 2, we deal with the blow-up solution of (1). Section 3 is devoted to the global solution of (1). As applications of the obtained results, some examples are presented in Section 4.

2. Blow-Up Solution

In this section, we discuss what interactions among the four nonlinear mechanisms of (1) result in the blow-up solution. Our main result in this section is the following theorem.

Theorem 1. Let be a solution of problem (1). Assume that the following conditions (i)–(iv) are satisfied.(i)For ,(ii)For , (iii)Consider the following:(iv)Consider the following:Then blows up in a finite time and where and is the inverse function of .

Proof. Introduce an auxiliary function and then we have It follows from (12) and (13) that The first equation of (1) implies Inserting (15) into (14), we obtain It follows from (11) that Substituting (17) into (16), we get By (10), we have Now, we insert (19) into (18) to deduce Assumptions (4) ensure that the right side in equality (20) is nonnegative; that is, Next, it follows from (1) and (10) that We note that (6) implies There, (21)–(23), assumption (5) and the maximum principle [10] imply that the maximum of the function in is zero. In fact, if the function takes a positive maximum at point , then we have Using assumption (5) and the fact that , it follows from (22) that which contradicts the second inequality in (24). Hence, the maximum of the function in is zero. Now, we have that is, At the point , where , integrating inequality (27) from 0 to , we arrive atInequality (28) and assumption (7) imply that blows up in finite time . Now, we let in (28) to deduce For each fixed , integrating inequality (27) from to , we get In the above inequality, letting , we obtain We note that is a strictly decreasing function. Hence, The proof is complete.

3. Global Solution

In this section, we study what interactions among the four nonlinear mechanisms of (1) result in the global solution of (1). The main results of this section are formulated in the following theorem.

Theorem 2. Let be a solution of problem (1). Assume that the following conditions (i)–(iv) are fulfilled.(i)For ,(ii)For ,(iii)Consider the following:(iv)Consider the following:Then must be a global solution and whereand is the inverse function of .

Proof. We consider an auxiliary function Using the same reasoning process as that of (11)–(20), we obtain Assumptions (33) imply that the right side of (40) is nonpositive; that is, By (1) and (39), we get Assumption (35) implies It follows from (41)–(43), (34), and the maximum principle that the minimum of in is zero. Hence, we have the following inequality: that is For each fixed , we integrate (45) from 0 to to deduce Inequality (46) and assumption (36) imply that must be a global solution. Furthermore, it follows from (45) that Since is a strictly increasing function, we obtain The proof is complete.

4. Applications

When and , the results of Theorems 12 still hold. In this sense, our results extend and supplement those obtained in [21, 22].

In the following, we give a few examples to demonstrate the applications of Theorems 12.

Example 3. Let be a solution of the following problem:where . We note In order to calculate the constant , we set and then and We can check that (4), (5), and (7) hold. It follows from Theorem 1 that blows up in a finite time and

Example 4. Let be a solution of the following problem: where . Now we have Setting we get and We can also check that (33), (34), and (36) hold. Hence, Theorem 2 implies must be a global solution and

Remark 5. When the functions , and are all exponential functions, Theorems 1 and 2 can be used. When not all of them are exponential functions, Theorems 1 and 2 can be used in some special cases.

Competing Interests

The author declares that there are no competing interests regarding the publication of this paper.

Acknowledgments

This work was supported by the National Natural Science Foundation of China (no. 61473180).

References

  1. P. Quittner and P. Souplet, Superlinear Parabolic Problems: Blow-Up, Global Existence and Steady States, Birkhäuser Advanced Texts, Birkhäuser, Basel, Switzerland, 2007.
  2. M. Marras and S. Vernier Piro, “On global existence and bounds for blow-up time in nonlinear parabolic problems with time dependent coefficients,” Discrete and Continuous Dynamical Systems, vol. 2013, pp. 535–544, 2013. View at Google Scholar
  3. L. E. Payne, G. A. Philippin, and P. W. Schaefer, “Blow-up phenomena for some nonlinear parabolic problems,” Nonlinear Analysis: Theory, Methods & Applications, vol. 69, no. 10, pp. 3495–3502, 2008. View at Publisher · View at Google Scholar · View at Scopus
  4. S. H. Chen, “Global existence and nonexistence for some degenerate and quasilinear parabolic systems,” Journal of Differential Equations, vol. 245, no. 4, pp. 1112–1136, 2008. View at Publisher · View at Google Scholar · View at MathSciNet · View at Scopus
  5. S. H. Chen and K. MacDonald, “Global and blowup solutions for general quasilinear parabolic systems,” Nonlinear Analysis: Real World Applications, vol. 14, no. 1, pp. 423–433, 2013. View at Publisher · View at Google Scholar · View at MathSciNet · View at Scopus
  6. J. T. Ding and H. J. Hu, “Blow-up and global solutions for a class of nonlinear reaction diffusion equations under Dirichlet boundary conditions,” Journal of Mathematical Analysis and Applications, vol. 433, no. 2, Article ID 19743, pp. 1718–1735, 2016. View at Publisher · View at Google Scholar · View at MathSciNet · View at Scopus
  7. J. T. Ding and M. Wang, “Blow-up solutions, global existence, and exponential decay estimates for second order parabolic problems,” Boundary Value Problems, vol. 2015, no. 168, 16 pages, 2015. View at Publisher · View at Google Scholar · View at MathSciNet · View at Scopus
  8. L. L. Zhang, “Blow-up of solutions for a class of nonlinear parabolic equations,” Zeitschrift für Analysis und Ihre Anwendungen, vol. 25, no. 4, pp. 479–486, 2006. View at Publisher · View at Google Scholar · View at MathSciNet
  9. H. Amann, “Quasilinear parabolic systems under nonlinear boundary conditions,” Archive for Rational Mechanics and Analysis, vol. 92, no. 2, pp. 153–192, 1986. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet · View at Scopus
  10. R. Sperb, Maximum Principles and Their Applications, Academic Press, New York, NY, USA, 1981.
  11. A. Friedman, Partial Differential Equation of Parabolic Type, Prentice-Hall, Englewood Cliffs, NJ, USA, 1964. View at MathSciNet
  12. J. Harada, “Non self-similar blow-up solutions to the heat equation with nonlinear boundary conditions,” Nonlinear Analysis: Theory, Methods & Applications, vol. 102, no. 2, pp. 36–83, 2014. View at Publisher · View at Google Scholar · View at Scopus
  13. J. Harada and K. Mihara, “Blow-up rate for radially symmetric solutions of some parabolic equations with nonlinear boundary conditions,” Journal of Differential Equations, vol. 253, no. 5, pp. 1647–1663, 2012. View at Publisher · View at Google Scholar · View at MathSciNet · View at Scopus
  14. Y. Liu, “Lower bounds for the blow-up time in a non-local reaction diffusion problem under nonlinear boundary conditions,” Mathematical and Computer Modelling, vol. 57, no. 3-4, pp. 926–931, 2013. View at Publisher · View at Google Scholar · View at MathSciNet · View at Scopus
  15. Y. Liu, S. G. Luo, and Y. H. Ye, “Blow-up phenomena for a parabolic problem with a gradient nonlinearity under nonlinear boundary conditions,” Computers & Mathematics with Applications, vol. 65, no. 8, pp. 1194–1199, 2013. View at Publisher · View at Google Scholar · View at Scopus
  16. F. S. Li and J. L. Li, “Global existence and blow-up phenomena for nonlinear divergence form parabolic equations with inhomogeneous Neumann boundary conditions,” Journal of Mathematical Analysis and Applications, vol. 385, no. 2, pp. 1005–1014, 2012. View at Publisher · View at Google Scholar · View at MathSciNet · View at Scopus
  17. F. Liang, “Blow-up and global solutions for nonlinear reaction-diffusion equations with nonlinear boundary condition,” Applied Mathematics and Computation, vol. 218, no. 8, pp. 3993–3999, 2011. View at Publisher · View at Google Scholar · View at MathSciNet · View at Scopus
  18. L. E. Payne, G. A. Philippin, and S. Vernier Piro, “Blow-up phenomena for a semilinear heat equation with nonlinear boundary condition, II,” Nonlinear Analysis: Theory, Methods & Applications, vol. 73, no. 4, pp. 971–978, 2010. View at Publisher · View at Google Scholar · View at Scopus
  19. J. Ding, X. Gao, and S. Li, “Global existence and blow-up problems for reaction diffusion model with multiple nonlinearities,” Journal of Mathematical Analysis and Applications, vol. 343, no. 1, pp. 159–169, 2008. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet · View at Scopus
  20. Y. W. Qi, M. X. Wang, and Z. J. Wang, “Existence and non-existence of global solutions of diffusion systems with nonlinear boundary conditions,” Proceedings of the Royal Society of Edinburgh—Section A: Mathematics, vol. 134, no. 6, pp. 1199–1217, 2004. View at Publisher · View at Google Scholar · View at MathSciNet
  21. H. L. Zhang, “Blow-up solutions and global solutions for nonlinear parabolic problems,” Nonlinear Analysis: Theory, Methods & Applications, vol. 69, no. 12, pp. 4567–4574, 2008. View at Publisher · View at Google Scholar · View at Scopus
  22. L. L. Zhang, N. Zhang, and L. X. Li, “Blow-up solutions and global existence for a kind of quasilinear reaction-diffusion equations,” Zeitschrift für Analysis und ihre Anwendungen, vol. 33, no. 3, pp. 247–258, 2014. View at Publisher · View at Google Scholar · View at MathSciNet · View at Scopus